North Dakota, 2011

Hail in North Dakota, June 7, 2011

June 7, 2011 · NWS FGF · 1 event in 1 county or zone

An early morning thunderstorm dropped large hail near Churchs Ferry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An early morning thunderstorm dropped large hail near Churchs Ferry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 6, 8:25 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 8:25 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
925 PM CDT MON JUN 6 2011

.UPDATE...
FRONTAL BOUNDARY WHICH WAS OVER SE ND INTO WCNTRL MN HAS DROPPED
SOUTHWARD THIS EVENING WITH A GOOD NORTH WIND PUSH AS SEEN ON 00Z
OBS FROM FARGO AND WAHPETON. NORTHEAST WINDS ALSO SHOWING UP NOW
IN FAR NE SD AT BRITTON TO SISSETON WITH A GENERAL EAST WIND ALSO
NOW OBSERVED EASTWARD TOWARD THE TWIN CITIES. WOULD APPEAR BASED
ON 00Z AND 01Z OBS THAT WARM FRONT IS RE-ORIENTATING ITSELF SOUTH
TO MORE ALONG A LINE FROM PIERRE TO WATERTOWN TO CANBY MN TO NEAR
MANKATO. EARLIER CONVECTION ALONG THE BOUNDARY WHEN IT WAS SET UP
NAER WAHPETON-FERGUS FALLS-PARK RAPIDS HAS DISSIPATED. CONVECTION
OVER SOUTH CENTRAL SD DRYING UP WITH NEW ACTIVITY ISOLATED
NORTHWEST OF HURON AND ACTIVITY IS MOVING NORTHEAST THRU WRN SD
NORTHEAST OF THE BLACK HILLS.

REALLY A BIT UNCLEAR HOW THE SITUATION WILL UNFOLD LATER TONIGHT.
MAIN WARM FRONT WILL BE WELL SOUTH IT APPEARS TONIGHT WITH AREA IN
NORTH-NORTHEAST WINDS. GOOD 850 MB JET DEVELOPS IN THE 09Z PERIOD
WITH 60KT IN NEBRASKA INTO SOUTH CENTRAL SD THEN DIMINISHES A BIT
WITH GOOD CONVERGENCE AT 850 MB OVER CNTRL AND SRN ND NR
INTERSTATE 94. THIS AREA IS ALSO IN MAX SHOWWALTER AREA. WATER
VAPOR SHOWS SOME CONNECTION TO HIGHER LEVEL MOISTURE FEEDING UP
FROM ERN NEW MEXICO THRU ERN CO INTO WRN SD AND THIS WILL TRY TO
ADVANCE INTO AT LEAST WRN ND OR CNTRL ND TONIGHT AHEAD OF UPPER
LOW OVER IDAHO/WRN MT. GENERAL THINKING IS ELEVATED CONVECTION
WILL DEVELOP OR BECOME MORE WIDESPREAD OVER WCNTRL INTO CNTRL ND
TOWARD 06Z-09Z AND THEN SPREAD INTO PARTS OF ERN ND/NW MN 09Z-12Z.
00Z NAM INDICATES LESS ACTIVITY WITH ONLY FAR NORTHWEST FCST AREA
AFFECTED. BUT WITH SUCH LOW SHOWALTERS AND GOOD 850 MB WIND
CONVERGENCE NR OR JUST NORTH OF I-94 TONIGHT WONDER IF NAM
DEPICTION IS TOO FAR NORTH. REGARDLESS WILL KEEP CHC GOING
OVERNIGHT AS PRETTY HARD TO TELL WHAT AREA AND WHEN HAS BETTER
CHANCE. 00Z NAM FOLLOWS 18Z NAM IN LIFTING SFC LOW BACK NORTH INTO
SE ND AND EVEN AS FAR NORTH AS FOSSTON BY TUES AFTN. ATMOS WILL BE
CAPPED FOR ANY SFC BASED TIL MAYBE VERY LATE TUES AFTN.

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT MON JUN 6 2011/

SHORT TERM...

CONVECTION CHANCES AND SEVERITY TONIGHT AND TOMORROW WILL BE THE
PRIMARY FORECAST ISSUE FOR THE PERIOD.

SFC OBS AND RADAR LOOP SHOW A WEAK BOUNDARY FROM SOUTH OF VALLEY
CITY TO PARK RAPIDS. WHILE TEMPS TO THE NORTH OF THE BOUNDARY HAVE
STAYED IN THE 70S ALONG THE INTERNATIONAL BORDER...THE SOUTHERN
CWA HAS RISEN INTO THE UPPER 80S WITH EVEN SOME STATIONS AROUND 90
THIS AFTERNOON. SPC MESOANALYSIS SHOWS VERY UNSTABLE AIR OVER THE
SOUTH...WITH CAPE VALUES GETTING TO AROUND 3000 J/KG IN
SOUTHEASTERN ND. CU HAS GONE UP ALONG THE BOUNDARY...BUT WEBCAMS
SHOW THAT VERTICAL EXTENT SO FAR IS LIMITED. LOW LEVEL CONVERGENCE
IS NOT VERY HIGH AS SOUTH WINDS ON THAT SIDE OF THE BOUNDARY HAVE
BEEN GETTING LIGHTER. THERE IS ALSO NOT MUCH UPPER SUPPORT
EVIDENT. HAD RAISED POPS IN THE FAR SOUTH TO AROUND 40 PERCENT FOR
THIS EVENING...BUT THAT MAY BE A BIT OVERDONE. WILL TAKE ANOTHER
LOOK AT SAT AND RADAR TRENDS BEFORE ISSUING THE FORECAST.

THE UPPER TROUGH WILL MOVE INTO EASTERN MT/WY BY 12Z TUESDAY.
PRECIP SHOULD INCREASE AFTER MIDNIGHT TONIGHT AS WARM AIR
ADVECTION KICKS IN AND ELEVATED THUNDERSTORMS START MOVING TOWARDS
THE CANADIAN BORDER. ELEVATED CAPE FROM 850MB GETS UP TO AROUND
1500 J/KG...AND BULK SHEAR BEGINS TO PICK UP TO AROUND 50-70 KTS
AFTER 06Z. SOME HAIL IS NOT OUT OF THE QUESTION.

THE WARM FRONT WILL PUSH NORTH TOWARDS THE CANADIAN BORDER DURING
THE DAY ON TUESDAY. NAM BRINGS THE BOUNDARY FURTHER NORTH THAN THE
RUNS YESTERDAY DID...AND THE GFS IS A BIT FURTHER SOUTH. STILL THINK
THAT PRECIP WILL BE PRIMARILY BE IN THE NORTHERN CWA...WHILE THE
LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOSTLY CAPPED. WILL HAVE
TO WATCH THE AREA NEAR THE BOUNDARY VERY CLOSELY TOMORROW. IF THE
CAP BREAKS...THERE WILL BE A GOOD AMOUNT OF INSTABILITY REALIZED
AND THERE SHOULD BE PLENTY OF LOW LEVEL SHEAR AVAILABLE FOR ANY
STORMS TO QUICKLY BECOME SEVERE.

THE UPPER TROUGH WILL MOVE INTO THE REGION TUESDAY NIGHT...PUSHING
THE SFC LOW EAST AND MOVING THE BOUNDARY BACK SOUTH AS A COLD
FRONT. THERE COULD STILL BE SOME PRECIP ALONG THE FRONT AS IT
MOVES SOUTH...SO WILL KEEP THE 20-30 POPS WE HAVE GOING INTO
WEDNESDAY. THE TEMPS WILL BE MUCH COOLER BEHIND THE FRONT. CLOUDS
SHOULD BEGIN TO CLEAR OUT WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS
IN...AND LOWS COULD DROP CLOSE TO 40 OR EVEN BELOW. SFC HIGH
PRESSURE AND COOL TEMPS WILL CONTINUE THROUGH THURSDAY.

LONG TERM (FRI-MON)...
MODELS IN FAIR AGREEMENT WITH THE GENERAL UPPER AIR PATTERN FOR THE
WEEKEND. 500 MB CLOSED LOW WILL MOVED ACROSS THE DAKOTAS PROVIDING
LIFT AND THUNDERSTORM CHANCES ON FRIDAY AFTERNOON INTO THE FIRST
HALF OF SATURDAY. DRY ON SUNDAY WITH SFC HIGH PRESSURE SLIDING
QUICKLY THROUGH. HIGHS SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND AS
HIGHER 500-1000 MB THICKNESSES REMAIN SOUTH IN THE CENTRAL AND
SOUTHERN PLAINS. SW FLOW ALOFT WILL KEEP THE AREA WITH A CHANCE OF
TSTORMS ON MONDAY.

AVIATION...

VFR CONDITIONS THIS AFTERNOON TO CONTINUE OVERNIGHT WITH THE
EXCEPTION OF THUNDERSTORMS POSSIBLY DEVELOPING OVERNIGHT AND LIFTING
NORTH ACROSS THE FAR...GFK AND DVL. CB MENTIONED IN THE TAF DEPICTS
THIS POSSIBILITY. WINDS WILL BE GUSTY TOMORROW AS A LOW PRESSURE AND
WARM FRONT TRAVERSE THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/JR
Hazardous weather outlook, Jun 6, 3:48 AM CST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
448 AM CDT MON JUN 6 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
448 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS PORTIONS OF SOUTHEASTERN NORTH
DAKOTA. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT
WOULD BE LARGE HAIL AND STRONG WINDS...ALONG WITH A SMALL THREAT
OF AN ISOLATED TORNADO.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
TONIGHT...LIFTING FROM SOUTH TO NORTH. MOST OF THESE STORMS SHOULD
REMAIN BELOW SEVERE LIMITS...ALTHOUGH A STRONGER STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
ON TUESDAY. A SURFACE WARM FRONT WILL LIFT INTO THE REGION TUESDAY
AFTERNOON. ALTHOUGH THUNDERSTORM INITIATION REMAINS UNCERTAIN...IT
IS BECOMING MORE PROBABLE. IF THUNDERSTORMS ARE ABLE TO
DEVELOP...THEY WILL LIKELY BE SEVERE. THE MAIN THREAT AREA APPEARS
TO BE NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA DURING
THE AFTERNOON AND EVENING HOURS. STAY TUNED FOR DETAILS REGARDING
THIS POTENTIAL SEVERE EVENT.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 6, 11:36 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1236 AM CDT TUE JUN 7 2011

MNZ015>017-022>024-070630-
EAST POLK MN-HUBBARD MN-MAHNOMEN MN-NORTH CLEARWATER MN-SOUTH
BELTRAMI MN-SOUTH CLEARWATER MN-
1236 AM CDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN POLK...
CENTRAL CLEARWATER...SOUTHEASTERN BELTRAMI...EXTREME NORTHEASTERN
MAHNOMEN AND NORTHERN HUBBARD COUNTIES UNTIL 130 AM CDT...

AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 8 MILES WEST OF BAGLEY...OR 32 MILES WEST OF
BEMIDJI...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BAGLEY AROUND 1250 AM CDT.
SHEVLIN AROUND 110 AM CDT.
SOLWAY AROUND 125 AM CDT.
BEMIDJI...WILTON AND ROSBY AROUND 130 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DK
Special weather statement, Jun 7, 12:40 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
140 AM CDT TUE JUN 7 2011

NDZ006-014-015-070745-
BENSON ND-RAMSEY ND-TOWNER ND-
140 AM CDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...EXTREME WESTERN
RAMSEY AND NORTHERN BENSON COUNTIES UNTIL 245 AM CDT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES SOUTH OF LEEDS...OR 27 MILES WEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BRINSMADE AROUND 145 AM CDT.
LEEDS AROUND 155 AM CDT.
CHURCHS FERRY AROUND 205 AM CDT.
MAZA AROUND 225 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ramsey

When
June 7, 1:20 AM CST to 1:25 AM CST
Where
Ramsey County, 2.12 mi SSW of Churchs Ferry
Measured
1 in hail
Reported by
Public
Coordinates
48.240, -99.190

The hail fell off and on for about five minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325095.